Partying and Socialising
It can be easy to forget to manage your diabetes when having fun socialising or partying. If you enjoy a drink, you have probably already noticed that alcohol and hypos go together.
The dehydrating effects of alcohol are well known - less water is reabsorbed by our kidneys and therefore more water goes to our bladder, explaining why we need to visit the toilet more often when drinking alcohol. As less water is retained by the body, this means we’re more likely to become dehydrated. Even though we think we’re taking on board a lot of fluid, we’re actually excreting more of it.
Dehydration can be a major cause of headaches and so rehydrating your body with water will help to ease this possible cause. Water can also help with flushing out any toxins remaining in the body.
Bananas and kiwi fruits contain generous amounts of potassium, helping to refuel the body with this important nutrient, fruits can be relatively high in carbohydrate so make sure you factor this in when you are choosing how much to take in. High or low blood glucose levels can play a contributing role in a hangover.
If you have access to blood glucose testing supplies, it is useful to test your blood glucose so that any highs or lows can be treated.
Alcohol can lead to a lowering of blood glucose levels over night after a session of drinking and lengthy periods of low blood glucose can lead to headaches and fatigue in the morning.
If your blood glucose levels are low when you wake, treat the hypo with some carbohydrate to raise your glucose levels back to normal. High blood glucose levels may also contribute to a hangover.
If you have Type 1 diabetes and have high blood glucose levels, it is worth testing your ketone levels, high ketone levels are more likely to develop if a night time or morning injection has been missed.
When you have diabetes you need to take extra care of your body. Using recreational drugs makes that extra care difficult. Even small doses of drugs can affect your blood glucose control, by making you forget to eat or take your insulin or tablets, or disguise the warning signs of an impending hypo.